Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 251, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 24, 2001, 11:51 PM CDT for Sedgwick County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 24, 2001, 11:51 PM CDT (04:51 UTC)
- Expired
- Aug 25, 2001, 12:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 6 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 12:07 AM CDT | Thunderstorm Wind 61 E | Wichita, KS | |
| Aug 25, 12:13 AM CDT | Thunderstorm Wind 50 M | Wichita, KS | Occurred at Mid-Continent Airport. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1763 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 2162 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
342 WUUS53 KICT 250451 SVRICT KSC173-250545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1151 PM CDT FRI AUG 24 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1245 AM CDT. * AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF BEL AIRE TO GODDARD...OR ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF DOWNTOWN WICHITA TO 13 MILES WEST OF DOWNTOWN WICHITA...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR DOWNTOWN WICHITA AROUND 1155 PM CDT... NEAR MCCONNELL AFB AROUND 1205 AM CDT... NEAR HAYSVILLE AROUND 1210 AM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY UNTIL 1245 AM CDT. THIS EXTENDS THE PREVIOUSLY ISSUED SEVERE THUNDERSTORM WARNING FOR SEDGWICK COUNTY. LAT...LON 3776 9728 3767 9760 3751 9751 3759 9718 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:21 PM CDT, 8 hours 30 minutes earlier.
Area forecast discussion, Aug 24, 3:21 PM CDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED POPS IN CENTRAL KS NATIONAL WEATHER SERVICE WICHITA KS 321 PM CDT FRI AUG 24 2001 EFFECTS OF UPPER LOW SEEN SPINNING EAST ACROSS SRN NE ARE THE MAIN CONCERNS TO ADDRESS FOR THIS FORECAST. MODELS ARE IN GOOD AGREEMENT THAT THIS UPPER FEATURE CONTINUES TO SHIFT EAST...KEEPING GOOD THETA-E/WAA ACROSS SRN/EASTERN KS THROUGH 09Z. LATEST LOOK AT SFC ANAYLSIS SHOWS BOUNDARY PREVIOUS LOCATED ACROSS NRN OK HAS WASHED OUT...LEAVING ANY LOW LEVEL CONVERGENCE IN NC ZONES. THEREFORE WILL KEEP POPS IN THE SCT RANGE AND WILL KEEP SEVERE WORDING OUT. AS SFC BOUNDARY PUSHES THROUGH NRN ZONES...MOST OF THE PRECIP THERE SHOULD OCCUR DURING THE EVENING HOURS. FOR SATURDAY...MODELS INDICATE A SECONDARY WEAKER SHORTWAVE TO SLIDE SOUTHEAST THROUGH THE FORECAST AREA...BUT MAIN 7H TROF IS THROUGH MUCH OF CENTRAL KS BY 12Z SATURDAY...SO WILL REMOVE POPS FROM NRN ZONES AND CONFINE PCPN CHANCES TO THE MORNING IN ICT ZONES. ETA 1000-850MB THICKNESS FORECAST SUGGEST TEMPS WILL BE WARMER THAN GUIDANCE...BUT PREVIOUS ZONES HAVE A GOOD HANDLE ON THIS TREND. AVN BRINGS 40KT UPPER LEVEL SPEED MAX SOUTH ACROSS WESTERN KS OVERNIGHT SATURDAY...BUT WITH BEST LOW LEVEL WAA REMAINING SOUTH OF THE FORECAST AREA...WILL KEEP DRY FORECAST IN PLACE AND WITH SFC RIDGE SETTLING ACROSS THE WESTERN ZONES WILL GO BLO GUIDANCE VALUES FOR LOWS SATURDAY NIGHT. WITH SFC RIDGE OVER THE AREA SUNDAY WILL KEEP SFC WINDS LIGHT...THUS LIMITING MIXING. HOWEVER...ETA 1000-850MB THICKNESSES INCREASE FROM SATURDAY/S VALUES SO WILL BUMP UP HIGHS A CATEGORY FROM THE PREVIOUS FORECAST FOR SUNDAY/S HIGHS. EXTENDED...ECMWF SEEMS TO BE THE ODD MODEL OUT IN DEEPENING EASTERN USA TROF...WITH UKMO/CANADIAN/MRF ALL SHOWING A LESS AMPLIFIED PATTERN. AS A RESULT...TEMPS EARLY NEXT WEEK MIGHT NOT BE A COOL AS PREVIOUSLY THOUGHT...SO WILL WARM HIGHS A LITTLE FROM MON-WED. IN ADDITION...WITH UPPER RIDGE SOUTH OF THE AREA...WEAK SHORTWAVE ENERGY ROTATING AROUND THE RIDGE MAY BRING SCT PCPN THUR AS HINTED BY CANADIAN AND SHOWN BY THE MRF. FCSTID = 12/HYSELL ICT 67 90 63 92 / 30 20 5 0 HUT 66 90 62 92 / 30 20 5 0 EWK 67 90 62 92 / 30 20 5 0 EQA 67 90 63 92 / 30 20 5 0 WLD 68 91 64 93 / 30 20 5 0 RSL 65 90 58 92 / 40 10 10 0 GBD 65 90 59 92 / 40 10 10 0 SLN 67 89 61 90 / 40 20 5 0 MPR 67 89 61 90 / 40 20 5 0 CFV 69 90 64 91 / 40 30 10 0 CNU 69 89 64 90 / 40 30 10 0 K88 69 88 64 89 / 40 30 10 0 .ICT... KS...NONE.
In the hours before
Local storm report, Aug 24, 8:03 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
803 PM CDT FRI AUG 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 2 E LYONS KS 1.50 INCH HAIL
08/24/01 RICE REPORTED BY A STORM CHASER
PHILLocal storm report, Aug 24, 8:34 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
834 PM CDT FRI AUG 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0729 PM 1 NE MITCHELL KS .75 INCH HAIL
08/24/01 RICE REPORTED BY AGTAP SPOTTER
HYSELLLocal storm report, Aug 24, 8:48 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
848 PM CDT FRI AUG 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 2 E LYONS KS 1.00 INCH HAIL
08/24/01 RICE REPORTED BY EMERGENCY
MANAGER
HYSELLSpecial weather statement, Aug 24, 8:48 PM CDT, 3 hours 3 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-250215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 848 PM CDT FRI AUG 24 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ. NNNN
Local storm report, Aug 24, 9:19 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
919 PM CDT FRI AUG 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM LYONS KS 1.00 INCH HAIL
08/24/01 RICE REPORTED BY AGTAP SPOTTER
HYSELLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:53 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 52 min |
| Aug 24, 8:41 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 64 min |
| Aug 24, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 46 min |
| Aug 24, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 52 min |
| Aug 24, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 59 min |
| Aug 24, 10:50 PM CDT | Tornado Warning | ICT | Reno | 40 min |
| Aug 24, 11:05 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| Aug 25, 12:29 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Aug 25, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 61 min |
| Aug 25, 12:46 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.